Wisconsin, 2022

Flooding in Wisconsin, September 11 to 12, 2022

September 11 to 12, 2022 · NWS MKX · 3 events in 3 counties and zones

An unusually slow moving low pressure system with abundant moisture produced 5-9 inches of rain in a 24 hour period from early morning on September 11th to early morning on September 12th. Numerous roads and hundreds of basements experienced flooding in portions of Waukesha, Milwaukee, and Racine Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
$1,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

An unusually slow moving low pressure system with abundant moisture produced 5-9 inches of rain in a 24 hour period from early morning on September 11th to early morning on September 12th. Numerous roads and hundreds of basements experienced flooding in portions of Waukesha, Milwaukee, and Racine Counties. Some rivers and creeks also flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 11, 2:21 PM CST, 6 hours 39 minutes earlier.

Area forecast discussion, Sep 11, 2:21 PM CST, 6 hours 39 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
321 PM CDT Sun Sep 11 2022

.SHORT TERM...
(Issued 320 PM CDT Sun Sep 11 2022)

Tonight through Monday night:

Periods of rainfall will continue into Monday, with localized
heavy rainfall and some flooding possible. A surface over southern
Lake Michigan will continue to deepen into tonight while
remaining nearly stationary. Plenty of forcing aloft per warm air
and theta-e advection. Higher precipitable water values upwards of
1.5 inches will persist in the east/southeast through late
afternoon, with a dry slot then wrapping into the southeast this
evening and overnight.

The Window for the heaviest rainfall will be this afternoon into
the evening hours with the combination of the forcing and deeper
moisture. Could be some higher end localized amounts, as is
evident with higher swaths in the mesoscale models. Meso models
have been converging on this higher potential in the southeast
forecast area. Starting to see things take shape on radar that
would also suggest the southeast may be the hot spot for high
totals into the evening. A broader area of 2 to 5 inches of rain
is possible, with localized amounts of 5 to 7 inches not out of
the question where the axis of heaviest rain pivots.

The axis of rainfall is expected to shift a bit to the north and
west overnight into Monday given the dry slot in the southeast.
Rainfall totals don't look as high for this period, but could be
some decent rainfall. So, will likely keep the Flood Watch as is
for now.

Temps will be on the cooler side again Monday, struggling to hit
60 again. Rain will wind down later Monday into Monday night as
low pressure begins to pull away from the area.

DDV

&&

.LONG TERM...
(Issued 320 PM CDT Sun Sep 11 2022)

Tuesday through Sunday:

Much quieter weather begins Tuesday as the upper low exits east
and upper level ridging and associated surface high pressure
slowly build over the area through Thursday. In addition to the
return of sunshine, temperatures will rebound to right around the
seasonal norms for mid September (daytime 70s, nighttime 50s).

Model consensus breaks down this upper level ridge Friday into
next weekend, which will bring an increase in rainfall chances.
Current timing suggests most areas look to remain dry through
Friday, with increasing PoPs from northwest to southeast Saturday
and lingering into Sunday. Temperatures will trend to above
average Friday into Saturday.

Gagan

&&

.AVIATION...
(Issued 320 PM CDT Sun Sep 11 2022)

Low pressure over southern Lake Michigan will remain nearly
stationary through Monday. Persistent rainfall and low clouds are
likely while the low hangs around, particularly from Madison
eastward towards the low. Visibilities will bounce around through
this period depending on rainfall rates, mainly ranging from 3 to
6 miles. Locally heavy rainfall will be possible into Monday with
some flooding possible. Gusty winds are likely into this evening,
easing overnight into Monday.

DDV

&&

.MARINE...
(Issued 320 PM CDT Sun Sep 11 2022)

Low pressure across far southern Lake Michigan this afternoon
will continue to deepen through later this evening. This will
result in a period of continued gusty northeast winds across
portions of southern Lake Michigan, especially for western areas
north of Kenosha. A Gale Warning has thus been issued into the
evening for these areas.

The low will remain nearly stationary into Monday, with winds
easing in the south overnight into Monday. Gusty northeast winds
are likely to persist across portions of the north into Monday
evening. Lighter winds are likely across the Lake Tuesday as the
low pulls away to the east. A Small Craft Advisory remains in
effect into Monday after the Gale Warning expires.

DDV

&&

.BEACHES...
(Issued 320 PM CDT Sun Sep 11 2022)

Gusty northeast winds and waves building to 7 to 9 feet are
expected into this evening as a low deepens and hangs out over
southern Lake Michigan through Monday. Winds will gradually ease
overnight, but higher waves will linger. Thus, high swim risk
conditions for lakeshore beaches will continue into Monday. Life
threatening waves and currents are expected. Stay out of the water
and avoid dangerous areas like piers, inlets, and breakwalls.

DDV

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch...WIZ057-WIZ058-WIZ059-WIZ060-WIZ062-WIZ063-WIZ064-
     WIZ065-WIZ066-WIZ067-WIZ068-WIZ069-WIZ070-WIZ071-WIZ072
     until 1 PM Monday.

     Beach Hazards Statement...WIZ052-WIZ060 until 7 PM Monday.

     Beach Hazards Statement...WIZ066-WIZ071-WIZ072 until 4 AM Monday.

LM...Gale Warning...LMZ643-LMZ644-LMZ669-LMZ671 until 10 PM Sunday.

     Small Craft Advisory...LMZ643-LMZ644...10 PM Sunday to 7 PM
     Monday.

     Gale Warning...LMZ645-LMZ646-LMZ673-LMZ675 until 7 PM Sunday.

     Small Craft Advisory...LMZ645-LMZ646...7 PM Sunday to 4 AM
     Monday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Sep 11, 2:40 PM CST, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
340 PM CDT Sun Sep 11 2022

WIZ046-047-051-052-056>060-062>072-122045-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
340 PM CDT Sun Sep 11 2022

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Several inches of heavy rainfall are expected with ponding in
low-lying areas and localized flooding through tonight, thus a
Flood Watch remains in effect. Cannot rule out isolated
thunderstorms with this activity as well.

A high swim risk continues for all lakeshore beaches through
tonight. Life threatening waves and currents are expected due to
gusty northeast winds. Stay out of the water and avoid dangerous
areas like piers, inlets, and breakwalls.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

The heavy rainfall potential will continue through Monday, with
storm total amounts between 2 to 5 inches and locally as high as 5
to 7 inches expected. Ponding in low-lying areas, localized
flooding, and river flooding are possible for any areas seeing
persistent heavy rainfall. The Flood Watch remains in effect into
Monday afternoon.

The high swim risk continues for Ozaukee and Sheboygan county
beaches on Monday. Stay out of the water and avoid dangerous
areas like piers, inlets, and breakwalls.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time, but any heavy
rainfall reports would be appreciated.

LMZ643>646-122045-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
340 PM CDT Sun Sep 11 2022

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

A Gale Warning is in effect into this evening for gusty northeast
winds to 35 knots. Small Craft Advisory conditions will then
linger through the remainder of the night.

Isolated thunderstorms are possible through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Small Craft Advisory conditions will continue until Monday
evening for nearshore waters from Sheboygan to North Point
Lighthouse.

Isolated thunderstorms cannot be ruled on Monday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-122045-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
340 PM CDT Sun Sep 11 2022

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

A Gale Warning is in effect into this evening for portions of
southwest and south-central Lake Michigan for gusty northeast
winds to 35 knots.

Isolated thunderstorms will be possible into tonight.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Isolated thunderstorms will be possible again on Monday.

DDV

www.weather.gov/mkx

In the hours before

Local storm report, Sep 11, 7:58 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
858 PM CDT SUN SEP 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HEAVY RAIN       EAST TROY               42.79N 88.40W
09/11/2022  M4.20 INCH       WALWORTH           WI   PUBLIC

&&

WOOD
Local storm report, Sep 11, 8:30 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
930 PM CDT SUN SEP 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       JEFFERSON               43.00N 88.80W
09/11/2022  M2.54 INCH       JEFFERSON          WI   PUBLIC

            REPORT RELAYED VIA SOCIAL MEDIA.

&&
Local storm report, Sep 11, 8:34 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
934 PM CDT SUN SEP 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       4 E GREENDALE           42.93N 87.93W
09/11/2022  M4.00 INCH       MILWAUKEE          WI   PUBLIC

            REPORT RELAYED VIA SOCIAL MEDIA.

&&
Local storm report, Sep 11, 8:36 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
936 PM CDT SUN SEP 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       1 WNW MILTON            42.78N 88.96W
09/11/2022  M3.00 INCH       ROCK               WI   PUBLIC

            REPORT RELAYED VIA SOCIAL MEDIA.

&&
Local storm report, Sep 11, 8:46 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
946 PM CDT SUN SEP 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       2 E WAUKESHA            43.01N 88.20W
09/11/2022  M3.75 INCH       WAUKESHA           WI   PUBLIC

            REPORT RELAYED VIA SOCIAL MEDIA.

&&
Local storm report, Sep 11, 8:48 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
948 PM CDT SUN SEP 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     HEAVY RAIN       3 WSW KENOSHA           42.57N 87.87W
09/11/2022  M5.00 INCH       KENOSHA            WI   PUBLIC

            PUBLIC REPORT RELAYED VIA BROADCAST MEDIA.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Waukesha

When
September 11, 9:00 PM CST to September 12, 5:00 PM CST
Where
Waukesha County, 1.28 mi SSE of Edgewood to 0.71 mi N of Saylesville
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
43.052, -88.294

Many roads and intersections with standing water were closed, including I-94 at Highway T. Both lanes of this portion of the interstate were closed for the morning into the early afternoon of September 12th. Numerous basements were also flooded. The Fox River at Waukesha also rose into minor flood stage. Portions of Frame Park become flooded from the river. About one half mile south of downtown Waukesha, water was covering much of the back yards of 6 or 7 homes in the Bethesda Court area of Waukesha due to the flooding river.

Flood, Racine

When
September 11, 9:00 PM CST to September 12, 5:00 PM CST
Where
Racine County, 1.47 mi N of Midway Park to 0.31 mi WNW of Caldwell
Cause
Heavy Rain
Property damage
$15,000
Crop damage
$1,000
Reported by
Law Enforcement
Coordinates
42.841, -87.828

Standing water on roads across the county including in the city of Racine. There was flooding of lowlands and agricultural fields. Hundreds of basements were also flooded.

Flood, Milwaukee

When
September 11, 10:00 PM CST to September 12, 5:00 PM CST
Where
Milwaukee County, 1.9 mi SSW of Franklin Arpt to 1.79 mi NNE of Franklin
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
42.843, -88.010

The Root River in southwest Milwaukee County reached minor flood stage with portions of the Root River Parkway and Oakwood Road flooded and closed. Oak Creek at South Milwaukee also reached minor flood stage causing flooding in backyards. There was flooding of lowlands and agricultural fields. Many basements were also flooded. The 1st floor of a retail store flooded due to a leaking roof.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048637, 1050814, 1048652.